Colorado, 2008

Hail in Colorado, June 17, 2008

June 17, 2008 · NWS PUB · 2 events in 1 county or zone

Severe thunderstorms produced hail up to the size of ping pong balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced hail up to the size of ping pong balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 17, 2:36 PM MST, 19 minutes earlier.

Area forecast discussion, Jun 17, 2:36 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT TUE JUN 17 2008

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

ONGOING WEATHER...SO WILL MAKE THIS BRIEF.

WATCH FOR MOST OF THE PLAINS SCHEDULED TO GO TIL 02Z. WITH BULK
SHEAR VALUES OF 40-50 KTS...CAPES ABOVE 1500 J/KG (WITH LOW LEVEL
CAPES IN LAS ANIMAS COUNTY AND BACA COUNTY TO BE ABOVE 1000
J/KG)...THREAT FOR SUPERCELLS WITH LARGE HAIL...DAMAGING
WINDS...AND AN ISOLATED TORNADO. BEHIND A DEW POINT FRONT...EL
PASO COUNTY AND PARTS OF PUEBLO COUNTY MAY SEE NEAR SEVERE WINDS
WITH MICROBURST THREAT. ANY ISOLATED HEAVY SHOWERS...WITH SURFACE
DEW POINTS IN THE 20S TO 30S...WOULD BRING STRONG WINDS.
MEANTIME...OUT WEST...ONLY ISOLATED SHOWERS/THUNDERSTORMS INTO
MIDEVENING...FOLLOWED BY CLEARING SKIES.

AFTER SEVERE THREAT ENDS OVER PLAINS...ISOLATED SHOWERS AND
THUNDERSTORMS UNTIL AROUND MIDNIGHT.

ON WEDNESDAY...ATMOSPHERE MAY BE DRYING OUT SOME ACROSS THE
EASTERN PLAINS...WITH SEVERE THREAT IN OUR FAR EASTERN COUNTIES.
BROAD BRUSHED ISOLATED POPS OVER MOST OF THE AREA DURING THE
AFTERNOON. WITH DRIER AIR...AND HIGHER MID LEVEL
TEMPERATURES...HIGHS SHOULD ELEVATE INTO THE LOWER TO MID 90S OVER
THE PLAINS...WITH 70S AND 80S HIGH VALLEYS AND 60S AND 70S
MOUNTAINS. -TLM-

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

WILL ALSO KEEP THIS SHORT DUE TO ONGOING SEVERE WEATHER POTENTIAL.
METEOROLOGICAL HIGHLIGHTS FOR THE LONG TERM INCLUDE ANOTHER
NORTHERLY SURGE PUSHING ACROSS CWFA WEDNESDAY NIGHT WITH INCREASED
PRECIPITATION POTENTIAL EXPECTED OVER EASTERN PORTIONS OF CWFA
FROM LATER THURSDAY INTO AT LEAST SATURDAY MORNING. ALSO...VERY
WARM MID TO LATE JUNE TEMPERATURES PROJECTED OVER CWFA FROM FRIDAY
INTO AT LEAST NEXT TUESDAY.

LONGER TERM MODELS SUGGEST THAT NEXT NORTHERLY SURGE WILL BE
ENTERING THE TEXAS PANHANDLE REGION BY 12Z THURSDAY WITH EASTERLY
MOIST UPSLOPE FLOW DEVELOPING IN WAKE OF SURGE...ESPECIALLY FROM
LATER THURSDAY UNTIL AT LEAST SATURDAY MORNING. THEN...AS UPPER
RIDGE ATTEMPTS TO BUILD INTO CWFA FROM LATER SATURDAY INTO NEXT
TUESDAY...WILL PAINT CWFA WITH VERY WARM TEMPERATURES AS WELL AS
GENERALLY LOW GRADE TO NIL POPS.

&&

.AVIATION...

EXPECTING MAINLY VFR CONDITIONS AT KCOS AND KPUB THROUGH THE PERIOD.
ISOLATED -SHRA POSSIBLE AT KPUB EARLY EVENING...WITH BRIEF WIND GUSTS
TO 30KTS.

VFR AT KALS THROUGH THE PERIOD...WITH VERY ISOLATED -SHRA/-TSRA
MOVING ACROSS THE VALLEY EARLY EVENING PRODUCING SOME GUSTY
WINDS...BUT LITTLE IN THE WAY OF CIG/VIS RESTRICTION. -TLM-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 17, 5:46 AM MST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT TUE JUN 17 2008

COZ058>089-093>099-181300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE EASTERN
MOUNTAINS AND PLAINS TODAY...WITH ONE OR TWO SEVERE STORMS POSSIBLE
ALONG AND EAST OF INTERSTATE 25 LATE THIS AFTERNOON AND EARLY THIS
EVENING. WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL 1 TO 2 INCHES
IN DIAMETER AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALL POSSIBLE
WITH THUNDERSTORMS OVER THE PLAINS TODAY AND THIS EVENING.

FARTHER WEST TOWARD THE CONTINENTAL DIVIDE...ONLY ISOLATED
THUNDERSTORMS ARE FORECAST...WITH WIND GUSTS TO 50 MPH AND
OCCASIONAL CLOUD TO GROUND LIGHTNING THE MAIN THREATS. LITTLE OR NO
RAINFALL IS EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
WEDNESDAY AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS AND MOUNTAINS THURSDAY AND
FRIDAY. THE MAIN THREATS FROM THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS AROUND 40
MPH...AND POSSIBLY SOME HAIL AROUND 1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 2 PM MDT FOR THE EASTERN PLAINS ALONG AND EAST OF
INTERSTATE 25.

The radar

The Pueblo radar (KPUX), 181 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Baca

When
June 17, 2:55 PM MST to 3:10 PM MST
Where
Baca County, 0.88 mi NE of Springfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.410, -102.610

Hail, Baca

When
June 17, 3:35 PM MST to 3:40 PM MST
Where
Baca County, 10.41 mi W of Two Buttes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.570, -102.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104686, 104687.